Alert archive / Florida / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 20, NWS Melbourne, FL

March 18, 1995Lake County, Orange County, Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Mar 18, 1995, 12:59 PM EST for Lake County, Orange County, Osceola County, Florida. It was in force for 61 min.

The area

The counties it named.

The facts

Issued
Mar 18, 1995, 12:59 PM EST (17:59 UTC)
Expired
Mar 18, 1995, 2:00 PM EST
In force
61 min
Issued by
NWS Melbourne, FL
Area
Whole counties

Counties Lake County, FL, Orange County, FL, Osceola County, FL

The radar

The Melbourne radar (KMLB), 81 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 1995-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 1995-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-562 J/kg
Mixed-layer LCL
1436 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 181802 RRA
SVRMLB
FLC069-095-097-181900-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
1259 PM EST SAT MAR 18 1995
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  200 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN CENTRAL FLORIDA
 
   ...SOUTHERN LAKE COUNTY...WESTERN ORANGE COUNTY
   ...OSCEOLA COUNTY
 
AT 1 PM WEATHER RADAR WAS INDICATING A SEVERE THUNDERSTORM 20 MILES
SOUTHWEST OF DISNEY WORLD AND WAS MOVING EAST AT 20 MPH AND WILL AFFECT
EXTREME SOUTHERN LAKE COUNTY...THE DISNEY AREA ATTRACTIONS AND THE
KISSIMMEE AREA. THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL.
OTHER STRONG THUNDERSTORMS WERE LOCATED JUST SOUTHWEST OF LAKE
KISSIIMMEE AND WILL AFFECT AREAS FROM HOLOPAW TO KEENANSVILLE.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 9:56 AM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Mar 18, 9:56 AM EST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
941 AM EST SAT MAR 18 1995

FEW HRS OF MRNG SUN...CAPE SWD SHUD ALLOW TMPS TO WARM ENUF FOR S/B DVLPMNT.
TRW COMPLEX OVR ERN GLF TO SPREAD ONSHORE WITH OUTFLOW BDRYS SPREADING EWD AND
INITIATING SCT CNVTN ACRS INTERIOR ZNS AFTN HRS. 12Z ETA PROGS IMPLY PVA ACRS
FA TDA AS VORT MAX ASSOCIATED WITH GLF UPR LO REACHES NW FL ARND 00Z. ALTHO LO
LVL WND FIELDS WK AND SFC TMPS SHUD ONLY RCH 70S...COLD MD LVL TMPS LKLY TO
LEAD TO FEW HAIL PRODUCING TRW. IF E CST S/B SETS UP...STG LCL CNVRGC MAY
FURTHER INCR SVR THREAT AND TRW CVRG CSTL CNTYS BY LT AFTN. PRESENCE OF 850
TROF AXIS ACRS CNTL PEN MAY FURTHER ADD TO LWR LVL CNVRGC. WITH ALL ZNS CNTLY
IN GUD CHC POP CAT...WL INCR POPS TO LKLY CSTL ZNS BREVARD SWD TO DELINIATE
GREATEST FORCING DUE TO MESOSCALE BDRYS.

@1...VOLUSIA
@2...LAKE SEMINOLE ORANGE OSCEOLA OKEECHOBEE
@3...BREVARD INDIAN RIVER ST LUCIE MARTIN

SPRATT

In the hours before

Special weather statement, Mar 18, 10:45 AM EST, 2 hours 14 minutes before
FLZ041-044>047-053-054-058-059-064-501-181730-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1045 AM EST SAT MAR 18 1995

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY EVENING...

A UPPER LEVEL DISTURBANCE LOCATED OVER THE NORTHEASTERN GULF OF MEXICO WILL
MOVE SLOWLY EAST TODAY..REACHING NORTHWEST FLORIDA DURING THE EVENING. ABUNDANT
MOISTURE...UNSEASONABLY COLD TEMPERATURES IN THE MID ATMOSPHERE...COMBINED WITH
AFTERNOON HEATING...WILL PRODUCE AN ENVIRONMENT FAVORABLE FOR SEVERE
THUNDERSTORMS. THE GREATEST THREAT WILL BE LARGE HAIL AND DANGEROUS CLOUD TO
GROUND LIGHTNING. NICKEL TO QUARTER SIZE HAIL ALREADY OCCURRED WITH A
THUNDERSTORM NEAR SARASOTA DURING THE LATE MORNING. SOME OF THE STORMS MAY ALSO
PRODUCE PERIODS OF TORRENTIAL RAINFALL AND LOCALIZED STRONG WIND GUSTS.

SCATTERED THUNDERSTORMS WILL FIRST DEVELOP ACROSS INLAND AREAS AND ALONG THE
IMMEDIATE COAST SOUTH OF CAPE CANAVERAL BY EARLY AFTERNOON. AS THE STORMS MOVE
TOWARD THE EAST AND MEET THE SEA BREEZE...ADDITIONAL DEVELOPMENT WILL OCCUR
ALONG THE EAST COAST DURING MID TO LATE AFTERNOON. BOATERS ON THE INTRACOASTAL
AND COASTAL WATERS SHOULD BE PREPARED FOR STORMS MOVING OFF THE PENINSULA
DURING THE AFTERNOON AND EVENING.

SPOTTERS ARE ADVISED TO MONITOR THE LATEST CONDITIONS AND REPORT ANY
SIGNIFICANT WEATHER RELATED EVENTS TO THE NATIONAL WEATHER SERVICE IN
MELBOURNE. AMATEUR RADIO GROUPS ARE ADVISED TO ACTIVATE IF A SEVERE WEATHER
WATCH IS ISSUED FOR THEIR AREA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA
OUTLETS FOR LATER UPDATES.

SPRATT
Special weather statement, Mar 18, 11:15 AM EST, 1 hour 44 minutes before
FLZ041-044>047-053-054-058-059-064-501-181730-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1045 AM EST SAT MAR 18 1995

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY EVENING...

A UPPER LEVEL DISTURBANCE LOCATED OVER THE NORTHEASTERN GULF OF MEXICO WILL
MOVE SLOWLY EAST TODAY..REACHING NORTHWEST FLORIDA DURING THE EVENING. ABUNDANT
MOISTURE...UNSEASONABLY COLD TEMPERATURES IN THE MID ATMOSPHERE...COMBINED WITH
AFTERNOON HEATING...WILL PRODUCE AN ENVIRONMENT FAVORABLE FOR SEVERE
THUNDERSTORMS. THE GREATEST THREAT WILL BE LARGE HAIL AND DANGEROUS CLOUD TO
GROUND LIGHTNING. NICKEL TO QUARTER SIZE HAIL ALREADY OCCURRED WITH A
THUNDERSTORM NEAR SARASOTA DURING THE LATE MORNING. SOME OF THE STORMS MAY ALSO
PRODUCE PERIODS OF TORRENTIAL RAINFALL AND LOCALIZED STRONG WIND GUSTS.

SCATTERED THUNDERSTORMS WILL FIRST DEVELOP ACROSS INLAND AREAS AND ALONG THE
IMMEDIATE COAST SOUTH OF CAPE CANAVERAL BY EARLY AFTERNOON. AS THE STORMS MOVE
TOWARD THE EAST AND MEET THE SEA BREEZE...ADDITIONAL DEVELOPMENT WILL OCCUR
ALONG THE EAST COAST DURING MID TO LATE AFTERNOON. BOATERS ON THE INTRACOASTAL
AND COASTAL WATERS SHOULD BE PREPARED FOR STORMS MOVING OFF THE PENINSULA
DURING THE AFTERNOON AND EVENING.

SPOTTERS ARE ADVISED TO MONITOR THE LATEST CONDITIONS AND REPORT ANY
SIGNIFICANT WEATHER RELATED EVENTS TO THE NATIONAL WEATHER SERVICE IN
MELBOURNE. AMATEUR RADIO GROUPS ARE ADVISED TO ACTIVATHE IF A SEVERE WEATHER
WATCH IS ISSUED FOR THEIR AREA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA
OUTLETS FOR LATER UPDATES.

SPRATT

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 1:06 PM ESTSevere Thunderstorm WarningMLBIndian River69 min
Mar 18, 1:34 PM ESTSevere Thunderstorm WarningMLBPalm Beach56 min

Nearby

Severe Thunderstorm Warnings in Florida, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.